Minnesota, 2022

Funnel Cloud in Minnesota, July 17, 2022

July 17, 2022 · NWS ARX · 1 event in 1 county or zone

Scattered showers and storms moved across southeast Minnesota during the late afternoon of July 17th. This activity produced a funnel cloud that was sighted west of Hayfield (Dodge County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered showers and storms moved across southeast Minnesota during the late afternoon of July 17th. This activity produced a funnel cloud that was sighted west of Hayfield (Dodge County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 17, 2:02 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 17, 2:02 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
302 PM CDT Sun Jul 17 2022

.DISCUSSION...(This evening through Sunday)
Issued at 302 PM CDT Sun Jul 17 2022

Key Messages:

 - River valley fog possible Monday morning

 - Heat index values in the 95-100 range the next couple days
   south of I-94.

 - Tuesday evening severe storm potential very conditional with
   strong capping in place, but strong system incoming

Patchy fog could develop overnight, especially in our Wisconsin
counties. Clear skies, light surface winds, and decreasing dewpoint
depressions are all likely and favor fog development. Surface and
near-surface winds west of the Mississippi River increase around 2-4
AM vs 4-6 AM east of the Mississippi, allowing more radiational
cooling to occur before mixing in our Wisconsin counties. Because
winds are increasing into the morning aloft, widespread dense fog
is not expected. Additionally, valley fog could form for many of
the same reasons listed above. The biggest question will be if fog
has enough time to form before near-surface winds increase. The
valleys have the advantage of not "feeling" the near-surface winds
as much given the topography, so if fog does form in the valleys
they will likely remain foggy through mid-morning.

850mb temperature advection will increase over the area tomorrow and
high pressure overhead will favor sunny skies. This will help
temperatures warm into the upper 80s to low 90s. Dewpoints will also
be on the increase reaching the upper 60s/low 70s by early
afternoon. It will feel noticeably warmer and more muggy with heat
index values in the mid to upper 90s. A few locations could see heat
index values reach 100.

Tuesday and Tuesday night severe storm chances...

The guidance for Tuesday remains pretty consistent with a potent
anomalous /-3 to -4 standard anomaly, surface to 700 mb/ synoptic
trough moving through. Tuesday morning brings a surge of warm and
moist advection. On the eastern flank of the convergent moisture
transport signal in the 850-700mb layer, some instability is
noted from 700mb aloft with saturation. Thus, a band of showers
and isolated thunderstorms is quite possible shifting west to east
during the morning near and north of I-90. 12Z CAMS at 60 hrs /FV3
and NamNest/ show radar simulated echo Tuesday morning sern MN to
nwrn WI. Have kept the forecast around 20-30% chances for now as
NBM pulled the rain chances. Gut is telling me this will need to
be higher. This forcing and moisture advection seems it will at
least bring a period of clouds to limit hotter temperatures north
of I-90. Behind it, a robust cap builds in with convective
inhibition of 200-300 J/Kg areawide directly overhead in the late
afternoon. Heat index values will be in the 95-100F range again
Tuesday, especially south of I-90, where it seems skies will be
clean.

Consensus QG forcing is moderate /strong for July!/with the
deepest forcing over northern WI Tuesday evening, overlying what
should be a 1500-2000 MLCAPE pool per a blend of most models...+
the dynamical lift. Timing on the cold front has been stable, with
it roughly along an Eau Claire to Mason City line by 7 pm
Tuesday. A very sharp gradient in the cap is over the surface
front with 0-1km MLCIN values in the 100 J/Kg range /higher east,
lower west/. This may favor some elevated or near surface based storms
forming post-cold-front wind shift. We should get a better handle
on this current conditional threat in the next 24 hours as
convective allowing models start to weigh in more. It does appear
there is a preference north of I-94 based on cyclone forcing and a
somewhat weaker cap along the front. Storm coverage along the
front should diminish southward. Thus, the SPC risk may transit
northward yet for Tuesday eve, depending on the stout cap
assessment and storm coverage expected. The CSU machine learning
severe risk > 15% is north of the area. Seems damaging wind would
be the highest risk with stout capping keeping most of the storms
forming on the front /or behind/.

Shower chances remain in WI Wednesday, and after a brief cool
down, temperatures rebound to slightly above normal with periodic
storm chances. Pretty much July.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1240 PM CDT Sun Jul 17 2022

VFR conditions are forecast through the TAF period. Scattered
cumulus clouds will dissipate after sunset tonight with mostly
clear skies tonight and tomorrow. The two main forecast questions
are if scattered showers and storms currently in northwest
Wisconsin will make it south to RST later today and if patchy fog
will impact the TAF sites early tomorrow morning. Kept both out of
the TAF for now given low confidence, but will continue to
monitor these features.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...KAA/Baumgardt
AVIATION...KAA
Hazardous weather outlook, Jul 17, 1:02 PM CST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
202 PM CDT Sun Jul 17 2022

MNZ079-WIZ017-029-032>034-182315-
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
202 PM CDT Sun Jul 17 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota and west central Wisconsin into central Wisconsin.

.DAY ONE...Today and Tonight

There is a slight chance for thunderstorms today, mainly north of
Wisconsin state highway 29.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a 20 to 40 percent chance for thunderstorms late Tuesday
afternoon and evening. Some storms may become strong to locally
severe, with damaging winds being the primary threat. However, uncertainty
exists on if storms will develop, with the higher chances of 40
percent north of Highway 29.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-182315-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
202 PM CDT Sun Jul 17 2022

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for thunderstorms Tuesday into Tuesday night.
Some storms may become strong to locally severe, with damaging
winds being the primary threat. However, uncertainty exists on if
storms will develop.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

kaa/db

nofwd

The radar

The Minneapolis radar (KMPX), 114 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Dodge

When
July 17, 4:30 PM CST
Where
Dodge County, 6.32 mi WNW of Hayfield
Reported by
Public
Coordinates
43.910, -92.990

A funnel cloud was sighted west of Hayfield.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045188.